ComWell is offering the lifesaving opioid overdose-reversing medication naloxone (Narcan) at its offices located in Red Bud, Sparta, Chester and Okawville.
The lifesaving nasal spray is provided for free. Those interested do not need to make an appointment and no identifying information is needed to receive the medication. Included with each box of Narcan are the instructions on how to recognize an opioid overdose and how to administer Narcan.
Naloxone is a legal, safe opioid-reversing medication that anyone can administer to quickly stop an opioid overdose. It is safe to administer and does not cause adverse side effects to anyone not experiencing an overdose.
People who use or have a loved one who uses opioids can be proactive by knowing the signs of an overdose and using tools to intervene if they think someone is having an overdose.
Opioid overdose symptoms include:
- Will not wake up or respond to your voice or touch
- Breathing is very slow, irregular or has stopped
- Center part of their eye is very small, sometimes called “pinpoint pupils”
If someone suspects an overdose, they should:
- Immediately call 911
- Lay the person on their side
- Administer Narcan; if the person does not respond or awaken after 2-3 minutes, administer a second dose of Narcan in the other nostril
People struggling with substance use, or know someone who is, are encouraged to contact ComWell for resources and treatment options.